Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


ARV SIDE EFFECTS
Apr 29, 2012

mY FATHER HAS BEEN ON ARV'S FOR +- 10 YEARS AND IS NOW SUFFERING FROM DISSINES AND NAUSEA AND WEIGHT LOSS. HE IS ON HIS SECOND SET OF ARVS FOR +- 4 YEARS AFTER THE FIRST SET SARTED TO FAIL AND HE HAD TO CHANGE.

Response from Dr. McGowan

Sorry to hear about these problems.

Certain antiretrovirals may cause symptoms that develop after years of treatment, such as stavudine, didanosine, or zidovudine which can cause damage to mitochondria (the part of the cells that makes energy for the body). Neuropathy, weight loss and build up of acid in the blood (lactic acidosis) could occur. If your dad is one any of these meds it could be a problem.

Efavirenz can cause dizziness in some people that could last for years, but this would usually be present from the start of treatment and would not develop new after 4 years.

Some of the protease inhibitors may lead to an increase in blood glucose, or increase the risk of developing diabetes, which could cause these symptoms.

Be sure that his health care provider checks his liver and kidney function and to test his blood sugar while he is fasted. Discuss your concerns and be sure he gets a thorough work-up to find the cause of these symptoms. While medications may be a cause, the newwer meds we use are much safer than past treatments, so all possibilities need to be explored.

Best to you and your dad.

Joe



Previous
What do the "titer" results for syphilis mean?
Next
how to switch from efavirenz to atazanavir

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement